Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Sep 14, 2023, 12:37 PM CDT for Hardin County, Jefferson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2023, 12:37 PM CDT (17:37 UTC)
- Expired
- Sep 14, 2023, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hardin County, TX, Jefferson County, TX
The radar
The Houston radar (KHGX), 94 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
949
WGUS54 KLCH 141737
FFWLCH
TXC199-245-142045-
/O.NEW.KLCH.FF.W.0029.230914T1737Z-230914T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1237 PM CDT Thu Sep 14 2023
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Southern Hardin County in southeastern Texas...
Northwestern Jefferson County in southeastern Texas...
* Until 345 PM CDT.
* At 1237 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Beaumont, Sour Lake, Bevil Oaks, China and Batson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3024 9464 3026 9462 3026 9445 3018 9418
3003 9423 3007 9444 3011 9445 3011 9449
3011 9450 3011 9452 3011 9460 3014 9461
3015 9461 3017 9462 3021 9463
FLASH FLOOD...RADAR INDICATED
$$
782 follow-up statements
675
WGUS74 KLCH 141903
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
203 PM CDT Thu Sep 14 2023
TXC245-141913-
/O.CAN.KLCH.FF.W.0029.000000T0000Z-230914T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
203 PM CDT Thu Sep 14 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JEFFERSON
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3024 9464 3025 9460 3019 9430 3013 9428
3012 9430 3011 9433 3010 9434 3010 9435
3011 9435 3010 9437 3011 9438 3010 9440
3010 9442 3012 9444 3011 9460
$$
TXC199-142045-
/O.CON.KLCH.FF.W.0029.000000T0000Z-230914T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-
203 PM CDT Thu Sep 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT THIS
AFTERNOON FOR SOUTHWESTERN HARDIN COUNTY...
At 203 PM CDT, Doppler radar indicated heavy rain has ended across
the warned area. However flash flooding remains likely. Between 2
and 5 inches of rain have fallen. Additional rainfall amounts up to
0.3 inches are possible in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sour Lake and Batson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3024 9464 3025 9460 3019 9430 3013 9428
3012 9430 3011 9433 3010 9434 3010 9435
3011 9435 3010 9437 3011 9438 3010 9440
3010 9442 3012 9444 3011 9460
FLASH FLOOD...RADAR INDICATED
$$
78023
WGUS74 KLCH 142041
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
341 PM CDT Thu Sep 14 2023
TXC199-142051-
/O.EXP.KLCH.FF.W.0029.000000T0000Z-230914T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-
341 PM CDT Thu Sep 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM CDT THIS AFTERNOON FOR
SOUTHWESTERN HARDIN COUNTY...
The heavy rain has ended, but light to moderate rain will continue
over the next couple hours. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3024 9464 3025 9460 3019 9430 3013 9428
3012 9430 3011 9433 3010 9434 3010 9435
3011 9435 3010 9437 3011 9438 3010 9440
3010 9442 3012 9444 3011 9460
$$
78What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:52 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 14, 9:52 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 952 AM CDT Thu Sep 14 2023 ...New UPDATE... .UPDATE... Issued at 948 AM CDT Thu Sep 14 2023 Mid-morning surface analysis shows a weak stationary front situated along the Gulf Coast. This boundary, along with weak impulses aloft, is resulting in scattered convection across the NWrn Gulf Coast this morning. For the most part, this convection is lingering around the edges of CWA at this time, and this seems like it will continue to be the case through the next couple of hours at least. Therefore, went ahead and lowered hourly POPs through the remainder of the morning. By this afternoon, we should see coverage increase a bit especially across the western half of the region. Otherwise, no updates needed this morning. 17 && .SHORT TERM... (Today through Saturday night) Issued at 352 AM CDT Thu Sep 14 2023 The slowly progressing frontal boundary is presently analyzed right along the coast this morning. Calm winds in the vicinity of the boundary combined with wet ground from yesterday's rain is yielding some patchy, light fog especially across lower acadiana this morning. Expect this fog to linger through sunrise before dissipating quickly thereafter. High res guidance is in good agreement on convection initializing earlier this morning than yesterday morning and this seems to be corroborated by increasing storms over the near shore coastal waters this morning. Expect scattered to widespread initiation inland by mid morning which will continue through the early evening. Most of these storms should remain sub severe although a couple of overachievers will have the potential to produce some small hail. PWAT values over 2 inches will also support periods of torrential rainfall which, despite the ongoing exceptional drought, will have the potential to produce short duration nuisance flooding on area roadways. The precip and cloud cover will keep afternoon highs in the upper 80s which will be a few degrees below climatological normals. The frontal boundary will gradually work its way offshore through the day becoming quasistationary off the coast over the next couple of days. The proximity of the boundary, combined with plenty of low and mid level moisture and a couple of weak upper level shortwaves moving across the region, will keep PoPs elevated through Friday. Guidance has backed off inland PoPs somewhat Saturday in favor of keeping the majority of activity over the coastal waters, but still expecting at least scattered storms along and south of the I-10 corridor. Jones && .LONG TERM... (Sunday through Thursday) Issued at 352 AM CDT Thu Sep 14 2023 The long term portion of the forecast period begins Sunday with the region under the influence of an ern CONUS trof which will provide for a dry nwrly flow aloft. Sfc high pressure is forecast to be centered in the vicinity of the nwrn Gulf of Mexico, with model differences impacting how much low-level moisture will be available for potential precip development...and blended guidance is maintaining a very small POP for mainly the srn/wrn areas to account. With further drying progged on the development of weak ridging aloft, Monday looks dry across the forecast area. Tuesday and Wednesday see the return of small rain chances to the forecast area as another significant shortwave approaches the region, with a sfc frontal boundary progged to slip swd into the region. Forecast soundings indicate increasing moisture which should work in concert with these features to allow for the development of at least widely scattered convection to end the long term. High temps through the long term are forecast to remain above normal, with daily values gradually increasing each day. However low temperatures are progged to run at or slightly below seasonal norms. 25 && .AVIATION... (12Z TAFS) Issued at 551 AM CDT Thu Sep 14 2023 Patchy light fog has been periodically observed at LFT and ARA early this morning and will remain possible until approximately 12Z. Visibilities could fall to as low as 4 miles during this time. VFR ceilings will gradually lower to MVFR through the early morning as scattered showers and thunderstorms develop in response to a weak frontal boundary pushing offshore. Storms will continue to increase in coverage through the day. Some of these storms will be capable of producing visibility reducing heavy rainfall and frequent lightning. Away from storms, light, generally northerly winds will prevail although these are likely to be somewhat variable. Storms will wane through the evening before largely dissipating around sunset. Light northerly winds will prevail overnight with light, patchy fog again possible in a few locations. Jones && .MARINE... Issued at 352 AM CDT Thu Sep 14 2023 A frontal boundary near the coast this morning will push offshore into the coastal waters today. Behind the front a period of mainly light offshore flow will occur through the end of the week along with low seas. The proximity of the front over the coastal waters will maintain scattered showers and thunderstorms today through Saturday. && .CLIMATE... Issued at 410 AM CDT Thu Sep 14 2023 Thanks to extensive cloud cover and spotty light showers, one of our 90-degree day streaks came to an end on Wednesday (Alexandria)...but elsewhere, the remaining streaks continue. Here's an updated list of 90-degree day streaks, as well as the number of 90- and 100-degree days each station has recorded so far this summer, as well as how they compare to history (all data is valid as of 9/13/23). .Alexandria (records date to 1892) 90-degree days: 110 (record: 143/1907) 100-degree days: 44 (ties old record: 44/1906) 90-degree streak: 98 (new record, prev 84/1948) .New Iberia (records date to 1948) 90-degree days: 110 (record: 129/2005) 100-degree days: 31 (new record, prev 9/2011) 90-degree streak: 99 (new record, prev 44 twice) .Beaumont/Port Arthur (records date to 1901) 90-degree days: 110 (record: 133/1902) 100-degree days: 36 (record: 40/1902) 90-degree streak: 99 (new record, prev 71/1918) .Lake Charles (records date to 1895) 90-degree days: 92 (record: 136/1915) 100-degree days: 15 (record: 19/1909) 90-degree streak: 67 (record: 80/1896) .Lafayette (records date to 1893) 90-degree days: 113 (record: 130/2005) 100-degree days: 33 (new record, prev 11/1924) 90-degree streak: 99 (new record, prev 58/1962) 25 && .PRELIMINARY POINT TEMPS/POPS... AEX 87 67 91 66 / 50 20 30 10 LCH 87 72 91 72 / 60 30 50 20 LFT 91 74 93 73 / 60 40 40 10 BPT 89 72 93 73 / 70 40 60 30 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...17 LONG TERM....25 AVIATION...66
Hazardous weather outlook, Sep 14, 5:26 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 526 AM CDT Thu Sep 14 2023 LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254- TXZ180-201-259>262-515-516-615-616-151030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Lafayette-Upper St. Martin-Lower St. Martin-West Cameron- East Cameron-Northern Calcasieu-Northern Jefferson Davis- Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary- Southern Calcasieu-Southern Jefferson Davis-Southern Acadia- Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange- 526 AM CDT Thu Sep 14 2023 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Patchy, light fog will be possible early this morning primarily across lower Acadiana. Visibilities as low as 2 miles will be possible through 7 AM. Scattered to widespread showers and thunderstorms will develop today in response to a frontal boundary over the near shore coastal waters. While organized severe weather is not expected, storms will be capable of periods of torrential rainfall and frequent lightning. A couple of storms may produce gusty winds and small hail. Storms will begin to diminish around sunset with just isolated storms possible through the late evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to widespread showers and thunderstorms will develop during the day Friday in response to a frontal boundary over the near shore coastal waters. While organized severe weather is not expected, storms will be capable of periods of torrential rainfall and frequent lightning. A couple of storms may produce gusty winds and small hail. Storms will begin to diminish around sunset with just isolated storms possible through the late evening. Isolated thunderstorms will be possible Saturday mainly along and south of the I-10 corridor. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-436-450-452-455-470-472-475-151030- Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays- Atchafalaya and East Cote Blanche Bays- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Coastal waters from Cameron LA to High Island TX from 20 to 60 NM- Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 526 AM CDT Thu Sep 14 2023 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Ongoing scattered to widespread showers and thunderstorms will continue in response to a frontal boundary over the near shore coastal waters. While organized severe weather is not expected, storms will be capable of periods of torrential rainfall and frequent cloud to water lightning. A couple of storms may produce gusty winds and small hail. Storms will begin to diminish around sunset with just isolated storms possible through the late evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to widespread showers and thunderstorms will develop during the day Friday in response to a frontal boundary over the near shore coastal waters. While organized severe weather is not expected, storms will be capable of periods of torrential rainfall and frequent cloud to water lightning. A couple of storms may produce gusty winds and small hail. Storms will begin to diminish around sunset with just isolated storms possible through the late evening. Isolated thunderstorms will be possible Saturday mainly along and south of the I-10 corridor. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 14, 11:18 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1118 AM CDT Thu Sep 14 2023
TXZ201-515-141645-
Hardin TX-Upper Jefferson TX-
1118 AM CDT Thu Sep 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND
SOUTHERN HARDIN COUNTIES THROUGH 1145 AM CDT...
At 1118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sour Lake, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Beaumont, Lumberton, Sour Lake, Saratoga, Bevil Oaks, China, and
Batson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3026 9464 3036 9421 3010 9412 3005 9444
3006 9444 3011 9445 3011 9456
TIME...MOT...LOC 1618Z 251DEG 10KT 3016 9447
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
78The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:18 AM CDT | Special Weather Statement | LCH | Hardin | 27 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.